Florida, 2012

Damaging Wind in Florida, August 8, 2012

August 8, 2012 · NWS MLB · 1 event in 1 county or zone

A line of storms developed along the west coast sea breeze and intensified as it interacted with the east coast sea breeze. One of the storms in this line became severe near Haulover Canal.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A line of storms developed along the west coast sea breeze and intensified as it interacted with the east coast sea breeze. One of the storms in this line became severe near Haulover Canal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 8, 1:24 PM EST, 3 hours 51 minutes earlier.

Area forecast discussion, Aug 8, 1:24 PM EST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
224 PM EDT WED AUG 8 2012

.DISCUSSION...
CURRENT-TONIGHT...WATER VAPOR IMAGERY CONTINUES TO SHOW MID/UPPER
LEVEL DRYING ACROSS THE SOUTHERN THIRD OF THE FLORIDA PENINSULA.
THIS DRYING TREND KEEPS MOVING SLOWLY NORTH AND WEST ACROSS THE
STATE. THE WEAK PRESSURE GRADIENT HAS ALLOWED FOR FORMATION OF THE
EAST COAST SEA BREEZE FIRST ALONG THE TREASURE COAST EARLIER TODAY
AND MOST RECENTLY THE SPACE COAST. THIS FEATURE WILL CONTINUE TO
ZIPPER UP THE COAST THROUGH THE AFTERNOON. GREATEST CHANCES AROUND
30 PERCENT FOR AFTERNOON/EARLY EVENING STORMS REMAINS I-4 CORRIDOR
NORTHWARD. SOUTH OF HERE WILL HANG ONTO SLIGHT CHANCE OF
PRECIPITATION THROUGH THIS TIME. THE WARM AIR ALOFT AND DECREASING
DEEP LAYER MOISTURE VALUES CONTINUES TO HAMPER GREATER AND SEASONAL
COVERAGE OF CONVECTION. A FEW CELLS WILL MOVE OFF OF THE VOLUSIA
COUNTY COAST THIS AFTERNOON WITH THE OFFSHORE STEERING FLOW. LIGHT
BUT STEADY SOUTHERLY BREEZE WILL KEEP MINIMUM TEMPERATURES IN THE
L/M70S.

THU-FRI...AXIS OF UPPER LEVEL TROUGH WILL BE APPROACHING FROM THE
EAST ON THU...WHICH USUALLY LEADS TO SUBSIDENCE AND THAT IS
EXACTLY WHAT THE GFS IS SHOWING. WITH THE LATEST WATER VAPOR
SHOWING DRYING OFF TO OUR EAST...WILL ACCEPT THE 15-20 PERCENT MOS
POPS. THIS SHOULD MAINLY BE OVER THE INTERIOR.

THE UPPER TROUGH WILL WEAKEN ON FRI WITH AXIS SHIFTING TO OUR WEST.
THIS WILL EASE THE SUBSIDENCE AND WITH LOW LEVEL RIDGE AXIS ACROSS
THE CENTRAL PENINSULA...MOISTURE SHOULD INCREASE FROM THE
SOUTHEAST. WOULD NOT BE SURPRISED TO SEE THE DRY SPELL CONTINUE
ALONG THE IMMEDIATE COAST THOUGH...WITH 30 PERCENT POPS THERE. HAVE
GONE WITH HIGHEST CHANCES OVER THE INTERIOR...40 PERCENT. TYPICALLY
HOT MAX TEMPERATURES WILL CONTINUE WITH 90 TO THE LOWER 90S ALONG
THE COAST AND MID 90S FOR THE INTERIOR.

WEEKEND...TAIL END OF MID-UPPER LEVEL TROUGH MOVING WEST TO EAST
ACROSS THE CONUS AND SOUTHEAST STATES MAY HAVE A SLIGHT INFLUENCE
ON THE LOCAL AREA...ESPECIALLY SAT. DEEP LAYER RIDGE WILL SHIFT
SLIGHTLY SOUTH AND STEERING LEVEL WINDS SHOULD TAKE ON A LIGHT
WESTERLY COMPONENT. DEEP LAYER MOISTURE SHOULD BE A LITTLE HIGHER
BUT NOT A MAJOR INCREASE. THIS SUGGESTS ABOUT CLIMO POPS...30-40
PERCENT...WHICH IS WHAT THE LATEST MOS SHOWS.

MON-WED...TROUGH ALOFT OVER THE EASTERN IS INDICATED WITH RATHER
FLAT FLOW AFFECTING THE LOCAL AREA. THEREFORE...NO SIGNIFICANT
SUBSIDENCE IS ANTICIPATED. THE GFS SHOWS A RIBBON OF HIGHER
MOISTURE (PRECIPITABLE WATER A LITTLE OVER 2 INCHES) LIFTING UP
FROM THE SOUTH AND REACHING THE CENTRAL PENINSULA. MOS POPS
CONTINUE 30-40 PERCENT WHICH MAY BE A LITTLE LOW IF THE MOISTURE
VALUES SHOWN BY THE MODEL ARE CORRECT.

&&

.AVIATION...ALL SITES REMAINING VFR UNLESS OTHERWISE NOTED: SFC
WNDSHFT FROM S/SW TO E/SE AOB 10KTS CSTL SITES WITH THE DVLPMNT OF
THE EAST COAST SEA BREEZE. BTWN 08/18Z-08/24Z...SCT MVFR SHRAS/IFR
TSRAS N OF KLEE-KTIX...ISOLD MVFR SHRAS/IFR TSRAS S OF KLEE-KTIX.
DEEP LAYER DRYING CONTINUES OVER ECFL ON THU WITH ONLY SCHC AFTN
SHRA/TSRA.

&&

.MARINE...REMAINDER OF AFTERNOON-TONIGHT...SURFACE RIDGE AXIS WILL
LIE ACROSS THE CENTRAL PENINSULA DURING THIS PERIOD. S/SE WINDS 5-10
KTS OVER THE COASTAL WATERS WILL BECOME ESE 10 KTS ALONG THE COAST
DUE TO AFTN SEA BREEZE FORMATION. SSE WINDS THIS EVENING INCREASE TO
10-15 KTS AWAY FROM THE COAST BECOMING S/SSW LATE AND FALLING BACK
TO 5-10 KTS BY DAYBREAK THU MORNING. SEAS 2 FT NEAR SHORE AND 2-3 FT
OFFSHORE. OFFSHORE MOVING STORMS POSSIBLE NORTH OF CAPE THIS
AFTN/EARLY EVENING. WINDS AND SEAS LOCALLY HIGHER IN VICINITY OF
STRONGER STORM CELLS.

THU-FRI...THE ATLANTIC RIDGE AXIS WILL EXTEND ACROSS THE CENTRAL
PENINSULA WITH GENERALLY A 5-10 KNOTS SOUTHEAST/SOUTH WIND FLOW. A
SLIGHT INCREASE TO 10-15 KNOTS IS INDICATED IN THE EVENING MAINLY
ACROSS THE NORTH. THU LOOKS DRIER THAN NORMAL BUT THU NIGHT AND FRI
SHOULD SEE A RETURN OF ISOLATED TO SCATTERED SHOWERS/STORMS.

WEEKEND...THE LOW LEVEL RIDGE AXIS WILL SHIFT A LITTLE TO THE
SOUTH AND THE RESULT SHOULD BE A LIGHT SOUTH/SOUTHWEST FLOW.
STEERING FLOW WILL BE WEAK BUT THERE SHOULD BE ENOUGH WESTERLY
COMPONENT TO PUSH SOME OF THE SCATTERED AFTERNOON STORMS BACK ACROSS
THE COAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  91  75  92 /  20  20  20  30
MCO  75  94  76  94 /  10  20  20  40
MLB  75  90  78  91 /  10  20  20  30
VRB  74  90  77  91 /  10  20  20  30
LEE  77  95  76  94 /  10  20  20  40
SFB  77  95  77  94 /  10  20  20  40
ORL  77  94  77  94 /  10  20  20  40
FPR  74  90  76  91 /  10  20  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...SEDLOCK
IMPACT WEATHER/RADAR....PENDERGRAST
Hazardous weather outlook, Aug 8, 3:45 AM EST, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
445 AM EDT WED AUG 8 2012

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-082045-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
445 AM EDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
A RELATIVELY DRY AND STABLE AIRMASS HAS PUSHED INTO SOUTH FLORIDA
THAT WILL IMPEDE THUNDERSTORM DEVELOPMENT THIS AFTERNOON...WITH
THE HIGHEST COVERAGE EXPECTED OVER VOLUSIA AND NORTHERN LAKE
COUNTIES. EVEN SO...ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE
THE POTENTIAL TO PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING...
VERY HEAVY RAIN...AND STRONG WIND GUSTS FROM MID TO LATE
AFTERNOON. STORM MOTION WILL BE NORTH TO NORTHEAST AT 10 TO 15
MPH.

.MARINE THUNDERSTORM GUST IMPACT...
THUNDERSTORMS THAT DEVELOP THIS AFTERNOON WILL HAVE THE POTENTIAL
TO PRODUCE WIND GUSTS OF 34 KNOTS OR GREATER OVER THE INTRACOASTAL
AND NEAR SHORE ATLANTIC WATERS...AS WELL AS OVER THE LARGER INLAND
LAKES AS THEY MOVE NORTH AT 10 KNOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
DAILY THUNDERSTORM ACTIVITY WILL REMAIN LOW THROUGH MIDWEEK AS THE
DRY AND STABLE AIR OVERHEAD SLOWLY MODIFIES. STORM COVERAGE WILL
INCREASE AS THE WEEKEND APPROACHES AS DEEP LAYER MOISTURE RETURNS
TO THE STATE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

BRAGAW

In the hours before

Special weather statement, Aug 8, 3:08 PM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
408 PM EDT WED AUG 8 2012

FLZ041-044-141-082045-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-
408 PM EDT WED AUG 8 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR EXCESSIVE
LIGHTNING STRONG WINDS OVER NORTHERN LAKE COUNTY...VOLUSIA COUNTY...

* UNTIL 445 PM EDT.

AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG STORMS FROM JUST WEST OF DAYTONA BEACH TO LAKE GEORGE
AND EUSTIS IN LAKE COUNTY STORMS CAPABLE OF PRODUCING EXCESSIVE
LIGHTNING AND WIND GUSTS OF 45 TO 55 MPH. THE STORMS WERE MOVING
NORTHEAST AT 15 MPH.

THIS STORM IS CAPABLE OF PRODUCING EXCESSIVE LIGHTNING STRIKES...
DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE. IF YOU ARE
OUTDOORS...TAKE SHELTER IN A BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING. STAY AWAY FROM TREES.

LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA.

LAT...LON 2942 8109 2907 8090 2898 8116 2881 8107
      2883 8112 2878 8118 2883 8123 2884 8133
      2888 8137 2878 8142 2878 8195 2896 8195
      2897 8166 2928 8165 2933 8168 2940 8142
      2927 8141 2927 8116 2941 8116 2943 8110
TIME...MOT...LOC 2005Z 270DEG 11KT 2905 8146
Special weather statement, Aug 8, 4:07 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
507 PM EDT WED AUG 8 2012

FLZ041-141-082200-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-
507 PM EDT WED AUG 8 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER NORTHEAST AND CENTRAL
VOLUSIA COUNTY...

* UNTIL 600 PM EDT.

AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STORMS CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER
TIGER BAY ESTATES OR ABOUT 10 MILES SOUTHWEST OF DAYTONA
BEACH...MOVING EAST AT 10 MPH.

LAT...LON 2910 8092 2908 8093 2907 8090 2904 8089
      2893 8126 2926 8141 2927 8140 2934 8144
      2939 8145 2940 8143 2940 8142 2932 8142
      2927 8139 2927 8116 2941 8116 2943 8110
TIME...MOT...LOC 2105Z 248DEG 10KT 2903 8126
Special weather statement, Aug 8, 4:17 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
517 PM EDT WED AUG 8 2012

FLZ045-046-053-144-082215-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN LAKE COUNTY-
517 PM EDT WED AUG 8 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
UP TO 50 MPH AND SMALL HAIL OVER SOUTHWESTERN LAKE COUNTY...WESTERN
ORANGE COUNTY...NORTHWESTERN OSCEOLA COUNTY...SOUTHWESTERN SEMINOLE
COUNTY...

* UNTIL 615 PM EDT.

AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER
CLERMONT...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE LAKE LOUISA...MASCOTTE...MINNEOLA...US 27 AND
THE FLORIDA TURNPIKE.

ADDITIONAL STRONG STORMS MAY DEVELOP ACROSS THIS REGION THROUGH THE
LATE AFTERNOON HOURS.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS UP TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW
AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL WILL
TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM
PASSES.

LAT...LON 2876 8187 2868 8119 2813 8146 2814 8146
      2815 8153 2820 8153 2825 8156 2826 8166
      2834 8167 2834 8179 2836 8180 2836 8185
      2834 8186 2834 8195
TIME...MOT...LOC 2116Z 239DEG 18KT 2851 8179

MOSES
Special weather statement, Aug 8, 4:30 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
530 PM EDT WED AUG 8 2012

FLZ041-141-082215-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-
530 PM EDT WED AUG 8 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER SOUTHEASTERN VOLUSIA
COUNTY...

* UNTIL 615 PM EDT.

AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL 8 MILES
NORTHEAST OF DELTONA...MOVING EAST AT 12 MPH. THE STORM WILL EFFECT
NEW SMYRNA BEACH...EDGEWATER AND OAK HILL.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2905 8089 2879 8073 2880 8077 2881 8078
      2885 8078 2885 8081 2880 8078 2879 8078
      2878 8106 2881 8107 2883 8112 2879 8114
      2878 8117 2892 8132
TIME...MOT...LOC 2128Z 269DEG 35KT 2896 8104

The radar

The Melbourne radar (KMLB), 77 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Volusia

When
August 8, 5:15 PM EST
Where
Volusia County, 7.5 mi ESE of Oak Hill
Measured
51 kt (59 mph) measured gust
Reported by
Other Federal Agency
Coordinates
28.800, -80.740

U.S. Air Force Wind Tower 22 at the Kennedy Space Center recorded a 59 mph wind gust as a thunderstorm occurred near Haulover Canal.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390301.